You all have helped us a few times previously (we adopt senior dogs so tend to have a lot of dogs come through our home).
Our current dog Tybo
was diagnosed with suspected IVDD lower back on 12/30.
We went to the ER thinking it was either a neck issue or glaucoma and turned out it was a back issue with an eye infection. 15 years
Shiba Inu/Eskie Mix
Around 33 or 35 pounds
Current Meds Rxed: Gabapentin
: 100 mg. 2 tabs to be given every 8-12 hours as needed for painMethocarbamol
: 500 mg tab. 1/2 tab (250 mg) to be given every 8-12 hours as needed Prednisone
: 5 mg. 1 1/2 tab every 12 hours for 4 days. Then taper to 1 tab every 12 hours for 4 days. Then 1 tab a day for 4 days[MED LIST/HISTORY- Moderator's Note. Please do not edit
prednisone as of 12/30: 7.25mgs 2x/day for 4 days, 1/4/2023 a test taper for: _pain / _neuro
methocarbamol 250mgs ▲3x/day as of 1/2
gabapentin 200mgs ▲3x/day as of 1/2
Tybo needs GI tract protector, Pepcid AC, on board for duration of prednisone! ]
Prior to us adopting him, he had undiagnosed canine dementia and his family kept him outside a lot due to how difficult it was to manage. Not being able to be outside and go on walks is not his favorite thing right now. but he is getting used to the fact being on a leash means potty only then right back in. He's also getting used to being in a small space inside with no toys, etc. Vet said crate rest for 2 weeks but we know better and are doing 8 weeks
He was yelping whenever we approached his neck area but since he's been on both his eye and IVDD meds, he has not yelped in pain. We actually do not know if he was yelping in pain due to his back or eyes when we touched him but the vet confirmed he definitely has pain associated with his lower back.
He has been a bit wobbly
in the back end and we have not seen any worsening
of that since being on meds.
However, he did seem uncomfortable today [Jan 2]
and just very restless.
We typically do ▲Gabapentin
every 12 hours but did every 8 hours today
. However, he then became weak after (not a neuro IVDD wobbly weak but just generally very weak). He was also breathing rapidly after prednisone dose
I called the ER
and they told me it was likely a combination of the medications being a bit too much for his body as of course every dog responds differently. She said that can happen I believe with the Methocarbamol and Gabapentin together for some dogs. They suggested going back to every 12 hours for Gabapentin and Methocarbamol
(not doing 8 hours).
((Note: I am planning to call our vet [1/3]
just to discuss and make sure still OK to give at 12 hours - I'm just paranoid now with his reaction at 8 hours but he did fine on the meds at 12 hrs previously)). ER tonight also told me Prednisone can cause rapid breathing and different breathing rates in the few hours after the Pred dose. Anyways, he is sleeping and breathing normally currently but we will bring him in if anything worsens.
One thing I need to verify. The gabapentin and muscle relaxer were both RX'ed as needed. I was thinking - are we just supposed to stop it when we feel like it
or what exactly do they mean "as needed" with all he has going on? I asked the ER and they now told me not to take him off gabapentin and methocarbamol until the taper is done. Are you supposed to taper off those two meds as well to see if he's in pain once predinisone is slowly tapered? I need to ask his regular vet too.
He does have some loose stools now
and his stomach was gurgling
. I asked about pepcid and was told in his case, it may actually counteract the meds (
). I have never heard that. She said it he starts vomiting, etc., to go to our regular vet instead of getting Pepcid. She suggested that, for now, do a bland diet and give rice
as well. Should I ask our regular vet about the Pepcid to see if they agree?
I think that's it. We haven't seen any further neuro deficits which is good, but just trying to figure out his meds and now this reaction to the dose at 8 hours v. 12.
Thanks for all you do!Posted 5 hrs later:
Sorry to post again. Just an update that Tybo is back at the emergency vet
but solely due to breathing difficulties
Concern may have aspirated when trying to throw up
or could have flu, heart issues etc. At this point, vet is unsure but running tests. I may not post for a while so feel free to delete thread and I can post again if he makes it and when we get a plan in place moving forward. Thanks
Updating: He does have pneumonia
most likely caused by aspiration
in lungs. He is being admitted to the hospital.
He will be given some anti-nausea meds in the hospital and will keep him on steroids for sure. May do IV pain meds but will see how he does. Key right now are his lungs and breathing.